Florida, 2018

Tornadoes and Hail in Florida, April 10, 2018

April 10, 2018 · NWS MFL · 6 events in 2 counties and zones

Increasing moist south-southwesterly flow ahead of an approaching cold front lead to scattered shower and storm development along the east coast of South Florida during the afternoon hours. Interaction with the east coast seabreeze brought several strong to severe storms across Palm Beach and Broward Counties during the early to mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Increasing moist south-southwesterly flow ahead of an approaching cold front lead to scattered shower and storm development along the east coast of South Florida during the afternoon hours. Interaction with the east coast seabreeze brought several strong to severe storms across Palm Beach and Broward Counties during the early to mid afternoon hours. Strong winds, two brief tornadoes, and small hail were reported with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 10, 1:03 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 10, 1:03 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
203 PM EDT Tue Apr 10 2018

.AVIATION...
South southeast winds will remain around 11-13 KT along the
immediate east coast metro over the next few hours, affecting
most of the east coast TAF sites. VCTS conds appear likely to
keep developing over TAF sites from KMIA to KPBI. Some of the
storms could produce brief gusty winds and lower vis below 3sm
with heavy rainfall at times. Winds will weaken and veer
southwesterly overnight, veering northwest, then northerly by
early tomorrow. The chance for showers will continue through the
night for mainly the east coast TAF sites.

&&

.PREV DISCUSSION... /issued 1225 PM EDT Tue Apr 10 2018/

UPDATE...
Water vapor imagery loop shows a robust line of convection
stretching from the eastern Gulf of Mexico and across the central
Florida peninsula. The line was slowly sagging southward. The 12Z
MFL sounding indicated veering winds with height...southerly at
the surface and westerly above 850 mb. This flow pattern continues
to usher in low level moisture, with satellite derived PWAT
already up to 1.5" over nearly the whole CWA. Similar to the past
several days, short range models show convergence along the far
east coast of Palm Beach and Broward counties. This is where
models prog convection to fire later this afternoon. Increased
instability from the southward pressing front, along with this
coastal breeze convergence, will lead to the possibility of
strong, or even some severe storms in Palm Beach County this
afternoon and into this evening. Isolated episodes of 1 inch hail,
wind gusts up to 60 mph, and heavy rain could accompany these
storms. In the update, focused coverage of PoPs along the east
coast and increased into the likely category over eastern portions
of West Palm Beach County. Otherwise, all else looked on track.

PREV DISCUSSION... /issued 914 AM EDT Tue Apr 10 2018/

DISCUSSION...
A frontal boundary lingers over northern portions of the state this
morning with convection over north and central Florida.
Southwesterly flow will continue today, which will act to once again
keep the east coast sea breeze pinned closer to the coast. This
should allow today's convection to develop later in the day with
showers and thunderstorms focused over eastern portions of the
peninsula. The Storm Prediction Center has the northeastern portions
of the forecast area (mainly Lake Okeechobee and Palm Beach County)
within the marginal risk of severe weather for today. Gusty winds,
heavy rain, lightning, and hail cannot be ruled out with the
stronger storms today.

A mid-level trough will dig into the state by Wednesday, allowing
the front to begin progressing back south and east across the
peninsula of Florida. Cannot rule out showers and potentially a
thunderstorm with the frontal passage, but convection should be
trending downward as the front weakens while crossing the area
Wednesday.

Behind the front, relatively drier conditions will push over the
region on Thursday. Atlantic surface high pressure will once again
build into the region from just east of the Atlantic seaboard of the
United States. This drier pattern will persist into the weekend
before the next frontal system pushes across the country. The next
front will move into the region on Sunday with a passage through
South Florida late Sunday into early Monday. There is some
divergence in the solutions presented by guidance with a more
progressive GFS showing an earlier frontal passage while the slower
ECMWF keeps the front lingering into early next week to close out
the extended forecast period. This front does look to pack a better
punch with showers and thunderstorms possible.

MARINE...
Conditions over the waters, particularly in the Atlantic, may begin
to deteriorate later today into tonight as the front passes through.
Behind the front, winds will increase to advisory criteria over the
Atlantic waters. Conditions will improve late in the week before the
next front comes through during the weekend with increasing winds
and seas.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  70  79  69  81 /  50  50  20  10
Fort Lauderdale  72  81  71  82 /  20  50  20  10
Miami            72  83  70  83 /  20  40  20  10
Naples           70  83  64  85 /  40  30   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 5 AM Wednesday to 2 AM EDT Friday for
     AMZ630-650-651-670-671.

GM...None.
&&

UPDATE...27/JT
DISCUSSION...02/RAG
MARINE...02/RAG
AVIATION...27/JT
Hazardous weather outlook, Apr 10, 10:12 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1112 AM EDT Tue Apr 10 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
110315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1112 AM EDT Tue Apr 10 2018

...MARGINAL RISK OF SEVERE THUNDERSTORMS PALM BEACH COUNTY...
...MODERATE RISK OF RIP CURRENTS PALM BEACH COUNTY BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a moderate risk of rip currents on Palm
Beach County beaches.

Thunderstorms: Scattered thunderstorms are possible this afternoon,
especially over Palm Beach County. Frequent cloud to ground lightning
is the primary threat, but some thunderstorms may become strong and
produce gusty winds and perhaps small hail. There is a marginal risk
of severe thunderstorms over Palm Beach County.

Waterspouts: Waterspouts are possible in thunderstorms on Lake
Okeechobee and Atlantic waters off Palm Beach County.

Wind: Isolated strong thunderstorms are possible this afternoon over
northeast portions of South Florida, with wind gusts in excess of 50
mph. There is a marginal risk of severe thunderstorms over Palm
Beach County, where some thunderstorms could produce damaging 60 mph
wind gusts.

Hail: The strongest thunderstorms this afternoon over northern
portions of South Florida could produce hail. There is a marginal
risk of severe thunderstorms over Palm Beach County, where some
thunderstorms could produce hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance of thunderstorms over eastern sections of South
Florida Wednesday, mainly early in the day. Cloud to ground lightning
is the primary threat. Additional thunderstorms are possible this
weekend and Monday.

Hazardous marine conditions due to gusty northerly winds are possible
on Atlantic waters Wednesday, and a Small Craft Advisory may be
necessary. Additional hazardous conditions are possible late Saturday
through Monday. An enhanced risk of rip currents may exist on
Atlantic beaches for the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and hail to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Apr 10, 12:40 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Miami FL
140 PM EDT TUE APR 10 2018

FLZ063-066-101830-
Hendry FL-Glades FL-
140 PM EDT TUE APR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GLADES COUNTY UNTIL 230 PM EDT...

* At 136 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Basinger to 10 miles north of Muse. Movement was east at 30 mph.
  Observations from Lake Placid reported winds around 50 mph with
  this line of thunderstorms.

* Winds in excess of 45 mph and funnel clouds will be possible with
  these storms.

* Locations impacted include...
  Moore Haven, Lakeport, Buckhead Ridge, Palmdale, Brighton Seminole
  Reservation, Ortona, Muse, Indian Prairie Canal Mouth and Lake
  Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2719 8091 2717 8090 2717 8088 2714 8087
      2715 8086 2698 8093 2695 8100 2689 8100
      2688 8096 2678 8100 2677 8155 2703 8156
      2703 8127 2712 8127 2712 8117 2721 8117
      2721 8094
TIME...MOT...LOC 1736Z 266DEG 28KT 2743 8104 2698 8155

AR
Special weather statement, Apr 10, 1:24 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Miami FL
224 PM EDT TUE APR 10 2018

FLZ063-066-101930-
Hendry FL-Glades FL-
224 PM EDT TUE APR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GLADES COUNTY UNTIL 330 PM EDT...

* At 224 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Buckhead Ridge to near Muse. Movement was east at 15 mph.

* Small hail and winds in excess of 45 mph will be possible with
  these storms.

* Locations impacted include...
  Moore Haven, Lakeport, Buckhead Ridge, Palmdale, Brighton Seminole
  Reservation, Ortona, Muse, Lake Hicpochee and Okee Tantie
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2719 8091 2717 8090 2717 8088 2714 8087
      2716 8086 2715 8085 2699 8103 2678 8100
      2677 8155 2703 8156 2703 8127 2712 8127
      2712 8117 2721 8117 2721 8094
TIME...MOT...LOC 1824Z 271DEG 14KT 2719 8090 2690 8154

AR
Special weather statement, Apr 10, 1:25 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Miami FL
225 PM EDT TUE APR 10 2018

FLZ068-072-168-172-101915-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Metro Palm Beach County FL-
225 PM EDT TUE APR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWARD COUNTY UNTIL
315 PM EDT...

* At 225 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Hillsboro
  Beach to Palm Aire. Movement was east at 15 mph.

* Small hail and wind gusts up to 50 mph will be possible with these
  storms.

* Locations impacted include...
  Fort Lauderdale, Pompano Beach, Boca Raton, Deerfield Beach,
  Margate, Lighthouse Point, Lauderdale-By-The-Sea, Coconut Creek,
  Oakland Park, North Lauderdale, Hillsboro Beach, Sea Ranch Lakes,
  Palm Aire, Broadview-Pompano Park, Boca Del Mar, North Pompano
  Beach, Terra Mar, Pompano Beach Airport and North Andrews Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2638 7995 2618 8004 2621 8024 2637 8010
TIME...MOT...LOC 1825Z 289DEG 11KT 2630 8008 2623 8018

ALM
Special weather statement, Apr 10, 1:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Miami FL
253 PM EDT TUE APR 10 2018

FLZ071-072-172-101945-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
253 PM EDT TUE APR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWARD COUNTY UNTIL 345
PM EDT...

* At 253 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Sawgrass Mills Mall, or near
  Davie, moving northeast at 10 mph.

* Dime size hail and wind gusts of 50 to 55 mph will be possible with
  this storm.

* Locations impacted include...
  Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Davie,
  Plantation, Sunrise, Tamarac, Margate, Lauderhill, Weston, Coconut
  Creek, Oakland Park, North Lauderdale, Lauderdale Lakes, Dania
  Beach, Cooper City, Wilton Manors, Lazy Lake and Broadview-Pompano
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2604 8040 2620 8043 2630 8020 2605 8009
TIME...MOT...LOC 1853Z 237DEG 8KT 2613 8034

ALM
Special weather statement, Apr 10, 2:04 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Miami FL
304 PM EDT TUE APR 10 2018

FLZ067-068-168-102000-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
304 PM EDT TUE APR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 400 PM EDT...

* At 302 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles northwest of Lion Country
  Safari Park, or 11 miles south of Indiantown, moving east at 60
  mph. Additional cells are propagating southeastward towards the
  West Palm Beach metro areas.

* Small hail and wind gusts of 50 to 55 mph will be possible with
  this storm.

* Locations impacted include...
  West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Lake
  Worth, Riviera Beach, Belle Glade, Palm Beach, Tequesta, Juno
  Beach, Greenacres, Royal Palm Beach, Palm Springs, North Palm
  Beach, Lake Park, Haverhill, Cloud Lake, Palm Beach International
  Airport, Port Of Palm Beach and Golden Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2664 8003 2663 8066 2684 8058 2696 8059
      2696 8008 2690 8004
TIME...MOT...LOC 1902Z 258DEG 51KT 2686 8043

AR

The radar

The Miami radar (KAMX), 124 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
April 10, 2:15 PM EST
Where
Palm Beach County, 3.35 mi N of Loxahatchee
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
26.729, -80.348

A thunderstorm wind gust of 58 mph / 50 knots was recorded by mesonet weather station KFLOXAH26 in Loxahatchee Groves. The owner of the personal weather station also noted some small tree branches broken.

Tornado, Broward

When
April 10, 2:34 PM EST to 2:58 PM EST
Where
Broward County, 0.29 mi WSW of Ft Lauderdale to 1.46 mi ESE of Port Everglades
Rating
EF0
Path length
3.47 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
26.128, -80.134

NWS survey, in addition to videos received via social media, indicate that a weak tornado touched down in Downtown Fort Lauderdale near Andrews Avenue and NE 5th Street, knocking over construction fencing and barriers. The tornado then moved |southeast across Flagler Village, leading to minor tree damage in |the vicinity of NE 1st Avenue and NE 4th Street. The tornado |continued to move southeast, where video received via social media|shows the circulation crossing US 1 approximately near NE 1st |Street.

The circulation then appears to have lifted, before touching down|south of the Tarpon River in the Rio Vista neighborhood. Several |streets with tree damage and minor debris, including trash cans, |were observed near SE 11th Avenue and SE 7th Street and Rio Vista |Boulevard and SE 10th Street. The tornado then likely crossed the |south fork of the Tarpon River, where the damage path becomes |diffuse as it moved across the SE 17th Street Causeway area and |into the north end of Port Everglades, possibly briefly as a |waterspout. Additional videos received via social media show that |the circulation then likely moved back onshore on the extreme |north end of the barrier island near Nova Southeastern University |Halmos College of Natural Sciences and Oceanography and then |quickly out into the Atlantic Ocean near the entrance to Port |Everglades.

Tornado, Broward

When
April 10, 3:25 PM EST to 3:36 PM EST
Where
Broward County, 0.93 mi NW of (Fll)ft Laudrdl Intl to 2.45 mi E of (Fll)ft Laudrdl Intl
Rating
EF0
Path length
3.21 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
26.080, -80.160

Survey summary: Multiple eyewitness videos show a tornado touched down along the northwestern side of Fort Lauderdale-Hollywood International Airport near I-595, leading to damage to cargo and storage containers in the FedEx facility on the north side of the airfield. The tornado then moved east-southeast along the airport's northern taxiway, causing damage to a jet bridge on the north side of the terminal. The damage path becomes diffuse as it likely crossed Perimeter Road and US 1 along the immediate east side of the airport. The tornado then moved into the extreme |southern end of Port Everglades, where multiple cargo containers were flipped and damaged, along with eyewitness reports of port-a-johns being tossed about. The tornado then likely crossed the intracoastal waterway, and moved across the barrier island within Dr. Von D. Mizell-Eula Johnson State Port before moving offshore into the Atlantic Ocean.

Hail, Broward

When
April 10, 3:30 PM EST
Where
Broward County, 5.15 mi WNW of Davie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.110, -80.300

A trained spotter reported dime sized hail in Davie.

Hail, Broward

When
April 10, 3:40 PM EST
Where
Broward County, 2.74 mi NNW of Davie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.105, -80.250

A trained spotter reported dime sized hail at the intersection of University Drive and Peters Road in Plantation.

Hail, Broward

When
April 10, 3:45 PM EST
Where
Broward County, 1.72 mi N of Davie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.095, -80.235

A trained spotter reported quarter sized hail along Interstate 595 near SW 66th Terrace. Several additional reports of pea to dime sized hail were received in Cooper City, Davie, and Plantation between 430pm and 445pm EDT. Wind gusts of 50 to 55 mph were recorded in the vicinity around the same time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750523, 750530, 750534, 754370, 754371, 750526.